(WNYT) Law enforcement is keeping an eye out for another potentially dangerous drug to hit the streets, kratom.
Kratom comes from the leaf of a plant grown in Asia, where it’s been used for years as a mild stimulant. However, kratom in larger doses acts as an opioid similar to heroin.
“If you go too high in the dose, then the opiate becomes very, very much enhanced and it would be like overdosing on an opiate,” explained Dr. Jeffrey Fudin.
Fudin says it also can interact with other drugs and cause agitation, heart attack, and stroke.
The drug has already been banned in five states in the U.S. and the Drug Enforcement Administration is considering making it a Schedule 1 drug, the same class as heroin.
There are published reports from people swearing kratom is an effective pain treatment or even helped them kick their opioid habits, but there are also reports of at least 30 deaths from the drug since 2014.
“People have no idea how to measure it. They have no idea what they’re ingesting,” pointed out Albany Assemblyman John McDonald.
People are mixing kratom with alcohol because of its bitter taste, but mixing the two together is dangerous since both have respiratory depressant effects.
Read more: http://bit.ly/2ELNAWm